Nebraska, 2021

Blizzard and Winter Storm in Nebraska, March 14 to 15, 2021

March 14 to 15, 2021 · NWS LBF · 3 events in 3 counties and zones

A powerful storm system brought Blizzard conditions to Sheridan County and winter storm conditions to Cherry County. Northeast winds of 25 to 35 mph with gusts to around 40 mph combined with moderate to heavy snowfall to produce blizzard conditions across Sheridan County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful storm system brought Blizzard conditions to Sheridan County and winter storm conditions to Cherry County. Northeast winds of 25 to 35 mph with gusts to around 40 mph combined with moderate to heavy snowfall to produce blizzard conditions across Sheridan County. These blizzard conditions began during the late morning hours and continued during the afternoon hours into the early evening hours on March 14th. Snowfall amounts ranged from 6 to 10 inches across the northern half of Sheridan County with significant blowing and drifting and near zero visibility a times. All roads across Sheridan County were closed. Across Cherry County, east northeast winds of 20 to 35 mph combined with moderate to heavy snowfall to produce winter storm conditions. These conditions began during the afternoon hours and continued into the overnight hours March 14th. Snowfall amounts ranged from 6 to 11 inches across the northern half of Cherry County with significant blowing and drifting and visibility as low as a quarter mile at times. Most roads across Cherry County were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 14, 4:52 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 14, 4:52 AM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
652 AM CDT Sun Mar 14 2021

.SYNOPSIS...
Issued at 415 AM CDT Sun Mar 14 2021

H5 analysis from earlier this evening had a closed low
across south central Colorado and north central New Mexico.
Currently this feature has migrated east and was located over east
central Colorado. A broad shield of precipitation had developed east
of this feature and extended from northwestern Oklahoma, north into
western Kansas and nearly all of Nebraska, Colorado and eastern
Wyoming. So far as of 2 AM CT, rain is the precipitation type across
western and north central Nebraska. Just off to the west of the
area, snow was being reported at Sidney, however, rain was still
being reported at Chadron. At the surface, low pressure was located
over the eastern Oklahoma Panhandle. A warm front extended east of
this feature into south central Kansas. North of the low, deep
easterly flow extended from central and northern Kansas into
Nebraska overnight. Temperatures as of 2 AM CT ranged from 37 at
Gordon to 41 at North Platte, Broken Bow and Valentine.

&&

.SHORT TERM...(Today through Monday)
Issued at 415 AM CDT Sun Mar 14 2021

Snow accumulations and impacts from snow will be the main
forecast challenge in the short term. For today: Both the NAM12
and the GFS to a lesser degree, initialized too cool with respect
to h85 temps from the KLBF sounding tonight. This lends some doubt
to the ongoing snowfall forecast today. Also, looking at the 295K
isentropic chart tonight, we will see roughly a 9 to 12 hour
window of optimum lift for heavy snow across the northern half of
the forecast area. This means we will need to see 1" per hour
snowfall rates over northern Nebraska to verify the current
forecast. Not saying this couldn't happen, but the total reliance
on dynamic cooling for snow production with this system, sheds
some doubt on the current forecast. That being said, am not
anticipating any changes to the current advisories and warnings
for the area. Snowfall amounts were tweaked some, especially over
northeastern portions of the forecast area. ATTM, am anticipating
a changeover to snow just after sunrise in the northwestern
forecast area to facilitate the current snow accumulation
forecast. If this was to be delayed, this could lead to decreased
snow amounts for the event. By this evening, a secondary upper
level low will develop over northern Nebraska retrograding
northwest into the Black Hills on Monday. Isentropic lift will
persist across the northeastern forecast area this evening,
shifting northeast of the area overnight. This will lead to a
continued threat for light snow this evening in the northeast. By
this time the bulk of the QPF will lift east of the area, so only
minor accumulations are anticipated for Holt and Boyd counties.
The primary upper level low will crawl east into western Kansas
overnight. There will be a lingering threat for light snow in
southwestern and central Nebraska tonight as weak isentropic lift
resides on the northern periphery of the primary H5 low, however
this is expected to be light ATTM as the bulk of the moisture will
be off to the northeast of the forecast area. Monday will be
unseasonably cool with highs in the upper 30s/lower 40s. There
will be a small threat for light precipitation Monday morning in
the south and east as the primary low dissipates as it tracks east
across Kansas.

.LONG TERM...(Monday night through Saturday)
Issued at 415 AM CDT Sun Mar 14 2021

Beginning 00z Tuesday. Period begins with a fairly complex pattern
across CONUS as the upper-level trough from the weekend event
lingers across the Central Plains and another fairly robust but
compact system digs across southern California and into the Desert
Southwest. While lift will be decreasing as the upper-level low
weakens, enough moisture will remain in place to allow for at least
some low-end light rain/snow showers lasting into the day Tuesday.
This potential appears to be maximized in the early morning hours,
coincident with a small pocket of isentropic lift on the 290-295k
surfaces. Temperatures aloft will be marginal, with some
discrepancies on how cold the low-levels will be with implications
on ptypes. While the GFS and ECMWF both advertise mainly a rain/snow
mix, the NAM shows a little more dry air intrusion which could lead
to some -FZDZ. For now will keep strictly rain/snow but this will
need closer inspection with subsequent forecasts. All that said, QPF
will remain on the light side so impacts will remain fairly limited.

The aforementioned system tracking out of the southwest around the
middle of the week appears likely to remain largely south of the
area. That said, the remnants of the larger system that has swamped
the area over the weekend will begin to phase with the new southern
stream system which may lead to one last day of light precipitation
across the area. By this time, thanks to a strengthening surface low
across Kansas, colder air will be in place, allowing for a more
favorable setup for some snow. Lift will be fairly weak so thinking
this may amount to nothing more than some flurries across the area
with limited accumulations should any occur.

Ridging begins to build in for the latter half of the week which
will lead to a warmup across the board. After temperatures holding
onto the 30s and 40s for Tuesday and Wednesday, we should see
daytime highs return to the 50s as early as Thursday and likely see
60s for the weekend. This will be in large part due to strong
southerly h85 flow leading to h85 temperatures climbing back into
the teens by Saturday with dry weather expected through that time.
The weather pattern beyond Saturday appears to be active with ridge
break down occurring around Sunday and another stream of upper-level
disturbances approaching the central CONUS by early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 648 AM CDT Sun Mar 14 2021

Rounds of rain and snow will plague the terminals through much of
the day on Sunday. Expect moderate rain with only periodic dry
breaks to last at LBF through at least the evening hours. Slower
to arrive at VTN, the heaviest rain may not arrive until late
morning. Rain may mix with snow at the onset but should transition
to all snow by midday with LIFR CIGs and vsbys possible. Winds
will remain strong at both terminals with gusts of up to 35 knots
out of the east. These wind gusts will diminish slowly after
midday, dropping to less than 20 knots by this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 AM CDT /6 AM MDT/ Monday for NEZ005-
023-094.

Winter Weather Advisory until 7 AM CDT /6 AM MDT/ Monday for
NEZ006-008-024>026-035>037-057.

Winter Weather Advisory until 6 AM MDT Monday for NEZ022-056.

Blizzard Warning until 6 AM MDT Monday for NEZ004.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...NMJ
AVIATION...NMJ
Hazardous weather outlook, Mar 14, 2:45 AM MST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
445 AM CDT Sun Mar 14 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-150945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
445 AM CDT Sun Mar 14 2021 /345 AM MDT Sun Mar 14 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A Blizzard Warning, Winter Storm Warnings, and Winter Weather
Advisories are all in effect for all of the eastern Panhandle,
much of the Sandhills. and portions of north central Nebraska.
Please refer to these products for more details.

Rain will transition to snow late morning through late afternoon
west to east. Greatest snow accumulations are expected across the
Sandhills and eastern Panhandle in large part due to the earlier
changeover. Wind gusts this morning will peak in the 40 to 50 mph
range, leading to blowing and drifting snow concerns. These winds
will gradually decrease after midday. Heavy snow and the cold
winds will likely be stressful to young livestock.

Total liquid precipitation amounts, including melted snow, will
approach one to two inches with locally higher amounts possible
for the day. Though widespread flooding is not expected, ponding
of water in low-lying areas will be possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional light snow will be possible Monday and Tuesday across
much of western and north central Nebraska. At this time, new snow
accumulations of an inch or less are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Mar 14, 5:09 AM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 AM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       9 WSW CALLAWAY          41.25N 100.08W
03/14/2021  M2.36 INCH       CUSTER             NE   MESONET

            MESONET STATION P0791 CALLAWAY 8WSW.

0702 AM     HEAVY RAIN       4 SSW NORTH PLATTE      41.07N 100.79W
03/14/2021  M2.32 INCH       LINCOLN            NE   MESONET

            MESONET STATION FW9034 NORTH PLATTE.

0655 AM     HEAVY RAIN       1 ESE WALLACE           40.83N 101.14W
03/14/2021  M2.25 INCH       LINCOLN            NE   MESONET

            MESONET STATION 6964D WALLACE.

0653 AM     HEAVY RAIN       2 NNW BROKEN BOW        41.43N 99.65W
03/14/2021  M2.25 INCH       CUSTER             NE   ASOS

            ASOS STATION KBBW BROKEN BOW AIRPORT.

0653 AM     HEAVY RAIN       5 E NORTH PLATTE        41.12N 100.67W
03/14/2021  M2.03 INCH       LINCOLN            NE   ASOS

            ASOS STATION KLBF NORTH PLATTE AIRPORT.

0655 AM     HEAVY RAIN       9 SSW SUTHERLAND        41.03N 101.20W
03/14/2021  M2.02 INCH       LINCOLN            NE   MESONET

            MESONET STATION 8332D SUTHERLAND 9SSW.

0653 AM     HEAVY RAIN       1 ENE IMPERIAL          40.52N 101.62W
03/14/2021  M1.92 INCH       CHASE              NE   ASOS

            ASOS STATION KIML IMPERIAL AIRPORT.

0655 AM     HEAVY RAIN       3 WSW OGALLALA          41.12N 101.77W
03/14/2021  M1.86 INCH       KEITH              NE   AWOS

            AWOS STATION KOGA OGALLALA AIRPORT.

0659 AM     HEAVY RAIN       1 ESE NORTH PLATTE      41.13N 100.75W
03/14/2021  M1.81 INCH       LINCOLN            NE   MESONET

            MESONET STATION EW6000 NORTH PLATTE 1SE.

0700 AM     HEAVY RAIN       2 SW PAXTON             41.10N 101.39W
03/14/2021  M1.69 INCH       KEITH              NE   MESONET

            MESONET STATION P0790 PAXTON 2SW.

0645 AM     HEAVY RAIN       5 ESE KEYSTONE          41.19N 101.49W
03/14/2021  M1.57 INCH       KEITH              NE   MESONET

            MESONET STATION EW7246 KEYSTONE.

0700 AM     HEAVY RAIN       MERNA                   41.49N 99.76W
03/14/2021  M1.53 INCH       CUSTER             NE   COCORAHS

            COCORAHS STATION NE-CU-4 MERNA.

0648 AM     HEAVY RAIN       STAPLETON               41.48N 100.52W
03/14/2021  M1.31 INCH       LOGAN              NE   MESONET

            MESONET STATION EW7579 STAPLETON.

0658 AM     HEAVY RAIN       2 NW CRESCENT LAKE NWR  41.76N 102.44W
03/14/2021  M1.24 INCH       GARDEN             NE   MESONET

            MESONET STATION RESN1 CRESCENT LAKE.

0659 AM     HEAVY RAIN       4 NNE NORTH PLATTE      41.19N 100.75W
03/14/2021  M1.22 INCH       LINCOLN            NE   MESONET

            MESONET STATION EW7235 NORTH PLATTE 4N.

0623 AM     HEAVY RAIN       2 W HALSEY              41.90N 100.31W
03/14/2021  M1.04 INCH       THOMAS             NE   MESONET

            MESONET STATION HSYN1 HALSEY 2W.

&&
Local storm report, Mar 14, 5:21 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 AM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 N STOCKVILLE          40.55N 100.38W
03/14/2021  M2.35 INCH       FRONTIER           NE   COCORAHS

            COCORAHS STATION FRON2971 STOCKVILLE 1 N.

&&
Local storm report, Mar 14, 6:56 AM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 AM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLOOD            4 NNE ROSCOE            41.19N 101.57W
03/14/2021                   KEITH              NE   PUBLIC

            MPING REPORT OF FLOODING OF OVERLAND AND BASEMENT
            FLOODING

&&

CCOLE
Local storm report, Mar 14, 9:00 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 AM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     NON-TSTM WND GST 2 N BROKEN BOW          41.43N 99.64W
03/14/2021  M56 MPH          CUSTER             NE   ASOS

            KBBW ASOS

&&

CCOLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 blizzard. Local standard time, as filed.

Blizzard, Sheridan

When
March 14, 9:00 AM MST to March 15, 6:00 AM MST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

A Cooperative Observer located 6 miles north of Gordon reported 8 inches of snowfall with significant blowing and drifting. The Sheriffs Office in Rushville reported 9 inches of snowfall in Rushville. Northeast winds of 25 to 35 mph with gusts to around 40 mph combined with moderate to heavy snowfall to produce blizzard conditions across Sheridan County beginning during the late morning hours and continuing through the afternoon into the early evening hours on March 14th. Snowfall amounts ranged from 6 to 10 inches across the northern half of Sheridan County. All roads across Sheridan County were closed.

Winter Storm, Eastern Cherry

When
March 14, 10:00 AM CST to March 15, 6:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
CoCoRaHS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

A CoCoRaHS Observer located 1 mile north northeast of Valentine reported 10.6 inches of snowfall. East northeast winds of 20 to 35 mph combined with moderate to heavy snowfall to produce winter storm conditions across eastern Cherry County beginning during the afternoon continuing into the overnight hours on March 14th. Snowfall amounts ranged from 6 to 11 inches across eastern Cherry County. Most roads across eastern Cherry County were closed.

Winter Storm, Western Cherry

When
March 14, 10:00 AM MST to March 15, 6:00 AM MST
Where
Western Cherry forecast zone
Reported by
COOP Observer
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

A Cooperative Observer located 1 mile northeast of Kilgore reported 7 inches of snowfall. East northeast winds of 20 to 35 mph combined with moderate to heavy snowfall to produce winter storm conditions across western Cherry County beginning during the afternoon continuing into the overnight hours on March 14th. Snowfall amounts ranged from 6 to 9 inches across western Cherry County. Most roads across western Cherry County were closed.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937983, 937988, 937984.